Alert archive / Missouri / Flash Flood Warnings in 2017
Flash Flood Warning 33, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 27, 2017, 9:07 PM CDT for Carter County, Ripley County, Missouri. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2017, 9:07 PM CDT (02:07 UTC)
- Expired
- May 27, 2017, 11:00 PM CDT
- In force
- 113 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carter County, MO, Ripley County, MO
The radar
The Paducah radar (KPAH), 184 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 2.1 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3385 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 15.1
The text
As transmitted.
980
WGUS53 KPAH 280207
FFWPAH
MOC035-181-280400-
/O.NEW.KPAH.FF.W.0033.170528T0207Z-170528T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
907 PM CDT SAT MAY 27 2017
The National Weather Service in Paducah has issued a
* Flash Flood Warning for...
Carter County in southeastern Missouri...
Ripley County in southeastern Missouri...
* Until 1100 PM CDT
* At 906 PM CDT, emergency management reported thunderstorms
producing heavy rain and localized flooding of low water crossings
across the warned area. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Doniphan, Van Buren, Naylor, Ellsinore, Hunter, Handy, Budapest,
Gatewood, Oxly, Fairdealing, Fremont, Grandin, Freemont and Briar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3709 9122 3710 9096 3705 9096 3705 9073
3700 9073 3697 9070 3693 9070 3693 9068
3689 9068 3688 9066 3681 9066 3681 9063
3668 9063 3668 9059 3650 9058 3650 9113
3682 9112 3683 9122
$$1 follow-up statement
330
WGUS73 KPAH 280316
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
1016 PM CDT SAT MAY 27 2017
MOC035-181-280325-
/O.CAN.KPAH.FF.W.0033.000000T0000Z-170528T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carter MO-Ripley MO-
1016 PM CDT SAT MAY 27 2017
...THE FLASH FLOOD WARNING FOR CARTER AND RIPLEY COUNTIES IS
CANCELLED...
Though some rains will continue for awhile, the heavy rain threat
has diminished and flash flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3709 9122 3710 9096 3705 9096 3705 9073
3700 9073 3697 9070 3693 9070 3693 9068
3689 9068 3688 9066 3681 9066 3681 9063
3668 9063 3668 9059 3650 9058 3650 9113
3682 9112 3683 9122
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 27, 7:25 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 27, 7:25 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Paducah KY 725 PM CDT Sat May 27 2017 .MESOSCALE DISCUSSION... Issued at 723 PM CDT Sat May 27 2017 Dynamic and complicated convective scenario remains in play across the WFO PAH forecast area. In coordination with SPC, the following counties that were in Tornado Watch # 275 that just expired were placed back into Tornado Watch #284 until 2 am CDT Sunday morning. Locations from south of Van Buren to New Madrid have seen scattered severe/non- severe thunderstorm activity, but the airmass still remains primed with ESRL HRRR CAPE of 3000-5000 J/kg2 with decent upward vertical velocities expected between 10 pm and midnight over the new counties included in the new Tornado Watch #284 for southern MO. There are still active storms moving across these southeast Missouri counties, so additional warnings may be possible earlier this evening. Reference SPC's Mesocale disussion # 878 issued earlier this evening for more details on the storms in southeast Missouri this evening. The serial bowing segments moving through West Kentucky now should work stabilize further convective activity through the remainder of the evening. May need to shave off part of the current PDS from some of the Southern Illinois/Southwest Indiana counties along the Interstate 64 corridor. With boundaries still nearby, may hold these counties in the watch until expiration. && .UPDATE... Issued at 152 PM CDT Sat May 27 2017 Rapid adjustments made to reflect current activity across the WFO PAH Forecast area. Greatest concern at the moment will be the convective complex moving from East Central Missouri, then along and remnant outflow/frontal boundaries south of the Interstate 64 corridor...then again along the common borders of Southeast Missouri, Northeast Arkansas, West Kentucky and Tennessee. | UPDATE Issued at 1133 AM CDT Sat May 27 2017 Convection is developing along outflow boundaries and existing warm frontal boundary over Southern Missouri and parts of Southern Illinois and the Pennyrile of West Kentucky. Some local concern that some of these storms along the boundary may go severe severe before the main bowing line (developing derecho?) reaches the WFO PAH CWA later this afternoon and this evening. Waiting to see what SPC might do with the MDT risk area in their midday update. Also added Flash flood Watch for Carter/Ripley counties from 1 pm today through 7 am Sunday.(see hydro section). && .SHORT TERM...(Today through Monday night) Issued at 134 AM CDT Sat May 27 2017 New SWODY1 outlooks moderate risk for much of FA this pm/evening, with all svr wx hazards possible. AM storms to our west are modeled to affect western ptns FA later this morning, and may lay out a boundary and also blow off debris clouds that could stall development after daybreak. However, differential heating should mix the atmos up enough to allow super charge to take place, with high cape environ and steep mid level lapse rates revealed by model soundings. At some point during the pm hours, cap should break and convection become numerous to widespread, with associated moderate risk of svr extending from late pm into/thru the evening hours. Svr chances begin to diminish overnight as large scale instability is lost the farther east storms push away from source boundary/energy. Primary cold front does not make actual passage until Sunday evening, so until then, we'll be continuing pops along/ahead of the boundary, and this includes a continued slight risk of severe again for mainly Sunday afternoon/early evening. .LONG TERM...(Tuesday through Friday) Issued at 134 AM CDT Sat May 27 2017 The extended period continues to be troublesome with models flip flopping the best chances for rain. Still dealing with another frontal boundary passage on Tuesday/Tuesday night. The GFS has been the most consistent with the timing of this feature but not as much on QPF. Still, believe that precip chances need to be included for that time frame given the consistency of this signal and the consistency of the GFS ensemble precip means. At this time our confidence does not warrant anything more than slight chances. The ECMWF was never that excited about Tuesday's rain prospects and still isn't. Instead, the 12Z ECMWF brings a front down into the area on Wednesday through Thursday. That is the exact same time that the GFS brings in a reinforcing sfc high pressure system that dries us out. However, the 00Z ECMWF is back to looking like the GFS with the drier weather on Wednesday with the incoming sfc high. The early part of the extended forecast is going to be hinged on exactly what this large upper level low over the upper Great Lakes region/eastern Canada does and the timing and strength of impulses rotating around it. For now, leaning toward the more consistent GFS for guidance. Given the above discussion, POPs will be low Tuesday through Thursday given uncertainty's in the model signals. There has been a stronger signal for more wet weather as we head into the latter half of the week. However, the upper level pattern is not being consistently resoled by the models very well at all. Yesterdays runs indicated more of a southwesterly flow pattern setting up and now the upper flow stays more west northwesterly through Friday. We will continue to have POPs for late week, but work will need to be done on fine tuning these chances as models grasp a better handle on things. && .AVIATION... Issued at 152 PM CDT Sat May 27 2017 Current 18z Saturday TAF issuance will be a challenge with mutiple boundaries focusing VFR to IFR changing conditions. Base forecast includes thunderstorms in each TAF location. Main concern within the next six ho9urs will be the KEVV, KCGI, and KPAH TAF locations for lowered visibility. && .HYDROLOGY... Issued at 1133 AM CDT Sat May 27 2017 WPC recently upgraded parts of Southern Missouri in a Moderate Risk of excessive rainfall through today and tonight. Given the antecedent rainfall this morning, combined with the expected position of the frontal boundary and outflows today, felt it was prudent to add Carter and Ripley counties to the Flash Flood Watch later this afternoon and tonight. Depending on the propagation of the convection along the boundary and the southern end of the expected wind-damaging MCS, may need to extend the Flash Flood Watch to Wayne and Butler counties as well. Will monitor the progression of the storms this afternoon. Minimum rainfall of 1-1.25 inches is likely...with higher amounts possible. Given the flashy nature of runoff and the terrain, as well as the potential for higher public presence outdoors this weekend, decided to go ahead with a Flash Flood Watch for Carter and Ripley counties from 1 pm today through 7 am Sunday. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...Flash Flood Watch until 7 AM CDT Sunday for MOZ107-108. IN...None. KY...None. && MESOSCALE...Smith UPDATE...Smith AVIATION...Smith HYDROLOGY...Smith
Hazardous weather outlook, May 27, 2:55 PM CDT, 6 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 255 pm CDT Sat May 27 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-281000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 255 pm CDT Sat May 27 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Latest forecast trends indicate that an intense line of severe thunderstorms will move into the northwest part of the outlook area, namely southwest Illinois and Southeast Missouri, this afternoon and again this evening. If a line of storms move through the area, they will likely produce widespread wind gusts in excess of 80 mph. The damaging winds could last up to an hour. Depending on the intensity and duration of these lines of severe storms, most of the thunderstorms could completely move through the outlook area by midnight. In addition to the damaging wind potential, isolated severe storms may develop ahead of these lines of thunderstorms today and tonight. These isolated storms would have the potential for large hail, damaging winds, as well as a tornado. At this time, the greatest risk for widespread severe thunderstorms is later this afternoon and this evening. Heavy rainfall and deadly lightning will also be storm hazards. Flash Flooding may also be a possibility in parts of Southeast Missouri late this afternoon and tonight. A moderate risk remains is in place for most of the outlook area, except parts of Southwest Indiana and a very small part of northwest Kentucky. The remainder of the outlook area remains in an enhanced risk of severe thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday A slight risk of severe thunderstorms is forecast Sunday, especially during the afternoon and early evening. Damaging winds and hail are the primary severe weather hazards, with locally heavy rain and deadly lightning also storm hazards. Thunderstorms are also forecast Tuesday afternoon, and Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected today and tonight. Smith
In the hours before
Local storm report, May 27, 8:01 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
801 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL 3 NE HUNTER 36.92N 90.81W
05/27/2017 E1.00 INCH CARTER MO TRAINED SPOTTER
ON HWY 21 NEAR HWY 60 BETWEEN HUNTER AND ELLSINORE
&&
SPLocal storm report, May 27, 8:10 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
810 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL ELLSINORE 36.93N 90.75W
05/27/2017 M1.00 INCH CARTER MO EMERGENCY MNGR
ON HWY 60 NEAR TOWN
&&
SPLocal storm report, May 27, 8:18 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
818 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG JONESBORO 37.45N 89.27W
05/27/2017 UNION IL TRAINED SPOTTER
WIDESPREAD WIND DAMAGE INCLUDING A COLLAPSED GARAGE DUE
TO TREE FALLING ON IT. NUMEROUS POWER POLES SNAPPED
ACROSS TOWN.
&&
SPLocal storm report, May 27, 8:42 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
842 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 8 NW POPLAR BLUFF 36.85N 90.51W
05/27/2017 M1.50 INCH BUTLER MO PUBLIC
&&
RSTLocal storm report, May 27, 8:48 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
848 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL EASTWOOD 36.89N 91.03W
05/27/2017 M2.00 INCH CARTER MO TRAINED SPOTTER
HAIL SLIGHTLY LARGER THAN GOLFBALLS.
&&
RJPLocal storm report, May 27, 8:53 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
853 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND DMG JACKSON 37.38N 89.65W
05/27/2017 CAPE GIRARDEAU MO TRAINED SPOTTER
LARGE TREE LIMBS AND BRANCHES DOWN
&&
SPThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:19 PM CDT | Severe Thunderstorm Warning | PAH | Carter, Ripley | 41 min |
| May 27, 7:36 PM CDT | Tornado Warning | PAH | Carter, Ripley | 24 min |
| May 27, 7:57 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Carter, Ripley, Wayne | 33 min |
| May 27, 8:19 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Stoddard, Wayne | 41 min |
| May 27, 8:21 PM CDT | Flash Flood Warning | PAH | Butler, Wayne | 114 min |
| May 27, 8:41 PM CDT | Severe Thunderstorm Warning | PAH | Butler, New Madrid, Stoddard | 34 min |
| May 27, 8:42 PM CDT | Severe Thunderstorm Warning | PAH | Ripley | 33 min |
| May 27, 8:52 PM CDT | Flash Flood Warning | PAH | Mississippi, Scott, Stoddard | 3 hr |
| May 28, 10:02 AM CDT | River Flood Warning | PAH | Butler, Stoddard | 39 hr |
| May 28, 10:21 AM CDT | Lake Wind Advisory | PAH | Bollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid and 5 more | 10 hr |
Nearby
Flash Flood Warnings in Missouri, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.